Alert archive / Oregon / High Wind Watches in 2011

High Wind Watch 1, NWS Boise, ID

February 13, 2011Owyhee County, Idaho; Harney County, Malheur County, Oregon

NWS Boise, ID issued this high wind watch at Feb 13, 2011, 2:07 PM MST for Owyhee County, Idaho; Harney County, Malheur County, Oregon. It took effect at Feb 15, 2011, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 13, 2011, 2:07 PM MST (21:07 UTC)
In effect from
Feb 15, 2011, 11:00 AM MST
Expired
Feb 14, 2011, 2:53 AM MST
In force
Issued by
NWS Boise, ID

Counties Owyhee County, ID, Harney County, OR, Malheur County, OR

The radar

The Boise radar (KCBX), 125 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2011-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2011-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2668 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this high wind watch went out at Feb 13, 9:38 AM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Feb 13, 9:38 AM MST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
938 AM MST SUN FEB 13 2011

.DISCUSSION...UPDATED FORECAST. INCREASE IN GUSTY WINDS MOVED
THROUGH SOUTH CENTRAL IDAHO 12-15Z WITH GUSTS TO 47 MPH AT CANYON
CREEK...31 BEARSKIN CREEK AND 22MPH AT GWYNN RANCH HILL. ALONG
WITH MOSTLY CLOUDY SKIES TO THE NEVADA BORDER...THICKNESS AND H7
THETA-E PACKING...AND RISING PRESSURES THIS MORNING...THIS
APPEARS TO HAVE BEEN THE FRONTAL PASSAGE. IN SOUTH CENTRAL OREGON
TO ROME PRESSURES ARE FALLING AT 16Z AND THIS LOOKS TO BE THE
START OF THE WARM SECTOR WHICH WILL LIFT NORTHEAST ACROSS SW IDAHO
TODAY. WARMED UP MOST AREAS EXCEPT KEPT HIGHS IN THE 30S IN THE
SNOW COVERED CAMAS PRAIRIE AND UPPER WEISER RIVER BASIN. AS FOR
TEMPERATURES MONDAY...BELIEVE THAT THERE IS A BETTER BET THAT
THESE SNOW COVERED AREAS WILL REMAIN IN THE 30S RATHER THAN WARM
SIGNIFICANTLY SO ADJUSTED HIGHS DOWN 10/17F AT FAF/COUNCIL AND
CAMBRIDGE RESPECTIVELY. IN CONTRAST FOR HIGHS MONDAY MORE
SUNSHINE...A RETURN OF GUSTY SW SURFACE WINDS...AND MILDER
THICKNESSES WILL BRING HIGHS BACK INTO THE MID OR EVEN UPPER 50S
SOUTH OF THE SNAKE RIVER AND INTO THE 40S IN THE MOUNTAINS SO MADE
THESE ADJUSTMENTS BASED ON THE 12Z NAM/MET...09Z SREF AND 00Z EC.

FORECASTS ARE OFTEN MUCH HARDER TO NAIL DOWN CORRECTLY IN THE
SPRING THAN IN THE WINTER AND THIS WEEKEND/S PATTERN HAS BEEN MORE
SPRING-LIKE WITH A RECORD HIGH YESTERDAY AT BOISE. A COUPLE OF
MORE DAYS OF THESE CHALLENGES ARE EXPECTED BEFORE THE WEATHER
PATTERNS AND TEMPERATURES...RETURN CLOSER TO NORMAL FOR MID-LATE
FEBRUARY...FOR THE LAST HALF OF THE WEEK.

&&

.AVIATION...CONDITIONS WILL BE MOSTLY VFR TODAY AND TONIGHT WITH
AREAS OF HIGH CLOUDS AND LOCAL MID LEVEL CEILINGS. EXPECT SCATTERED
LOCALLY MVFR SNOW SHOWERS UNTIL ABOUT 00Z OVER THE MOUNTAINS OF
BAKER COUNTY OREGON AND THE WEST CENTRAL IDAHO AND BOISE MOUNTAINS.
SURFACE WINDS WILL BE VARIABLE AT 10 KTS OR LESS. WINDS ALOFT WILL
BE SOUTHWEST TO 25 KTS AT 12K FEET MSL AND WEST TO 50 KTS AT 18K
FEET MSL.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH MONDAY...A WEAK FRONT IS STALLING IN AN
EAST WEST ORIENTATION NORTH OF THE SNAKE RIVER IN IDAHO AND OVER
SOUTHEAST OREGON. VERY LITTLE PRECIPITATION IS ASSOCIATED WITH THIS
FEATURE AS MOISTURE HAS DIMINISHED TO THE EAST OF THE CASCADES.
LATEST MODELS SHOW THIS FRONT SLOWLY LIFTING BACK NORTH AS A WARM
FRONT AND EVENTUALLY ENDING UP IN THE MISSOULA AND SPOKANE FORECAST
AREAS. HAVE KEPT WEAK POPS BASICALLY THE SAME AND CONFINED THEM TO
THE NORTHERN MOUNTAIN ZONES AND NORTHEAST OREGON WHILE KEEPING
SOUTHERN ZONES DRY. THERE WILL BE VARIABLE CLOUD COVER THROUGHOUT
THE DAY HOWEVER AS THE FRONT LIES ACROSS THE REGION. THE MOST
DIFFICULT PART OF THE FORECAST AGAIN IS HIGH TEMPERATURES DURING THE
NEXT TWO DAYS WITH MODELS LEANING TOWARD THEIR PERSISTENT COLD BIAS.
AFTER YESTERDAY/S RECORD HIGH OF 61F AT BOISE ALL BETS ARE OFF ON
WHAT THE OBSERVED HIGHS WILL COME IN AT TODAY AND MONDAY. BELIEVE
SATURDAYS VERY WARM READINGS WERE BOTH A FUNCTION OF BREEZY
SOUTHEAST WINDS AND SUNSHINE WHILE AREAS THAT DID NOT GET MUCH WIND
STAYED RELATIVELY COOL. SURPRISINGLY ENOUGH WAS THE RANGE OF HIGHS
SATURDAY IN SOUTHWEST IDAHO FROM THE MID 30S TO THE LOWER 60S AND
WITHIN 75 MILES OF EACH OTHER. THINK WE WILL HAVE LESS WIND TODAY
WITH THE FRONT IN THE VICINITY AND A LOOSE PRESSURE GRADIENT. THUS
WE HAVE PULLED BACK FROM THE VERY MILD READINGS OF YESTERDAY BUT
STILL REMAIN ABOVE ALL OF THE GUIDANCE. MONDAY IS ANOTHER STORY AS
STRONG SOUTHWEST WINDS ALOFT PUSH BACK INTO THE REGION AND THE
SURFACE WINDS ALSO INCREASE IN A WARM SECTOR. VERY DRY AIR IS
INDICATED FOR MUCH OF MONDAY WITH A WELL MIXED AIR MASS. THUS...WE
AGAIN HAVE THE POSSIBILITY OF NEAR RECORD HIGHS IN THE FORECAST
AREA. HAVE HELD OFF ON ANY SIGNIFICANT SHOWERS ARRIVING UNTIL LATE
MONDAY AFTERNOON OR MONDAY NIGHT AHEAD OF THE PATTERN CHANGE.

LONG TERM...MONDAY NIGHT THROUGH SATURDAY...PATTERN CHANGE STILL
FORECAST FOR THE MIDDLE OF THE WEEK WITH LARGE SCALE TROUGH
REMAINING OVER THE WESTERN U.S. THROUGH AT LEAST NEXT WEEKEND.
MODELS REMAIN IN GOOD AGREEMENT THROUGH TUESDAY KEEPING THE LARGE
UPPER TROUGH AND MOST OF THE PRECIPITATION FURTHER TO OUR WEST.
SOUTHWEST FLOW ALOFT TRANSPORTS WARM AIR AND HIGH CLOUDS FOR MILD
TEMPERATURES. THE TROUGH AND ASSOCIATED COLD FRONT SHIFTS EAST
WEDNESDAY WITH THE TROUGH OVER MUCH OF THE WESTERN U.S. ON THURSDAY.
TIMING OF THE FRONT STILL DIFFERS QUITE A BIT BETWEEN THE MODELS.
GFS IS STILL FASTER WITH THE FRONTAL PASSAGE ON WEDNESDAY AFTERNOON.
THE ECMWF HAS THE FRONTAL PASSAGE ON THURSDAY MORNING. MOST OF THE
PRECIPITATION WILL BE OUT AHEAD OF THE FRONT WHERE SNOW LEVELS WILL
BE BETWEEN 4000 AND 7000 FEET MSL. SOUTHWESTERLY FLOW FAVORS THE
WEST CENTRAL AND BOISE MOUNTAINS FOR SNOW LATER ON WEDNESDAY. EXPECT
ONLY RAIN IN THE TREASURE VALLEY JUST BEFORE THE FRONTAL PASSAGE AS
STRONG SOUTHWEST FLOW SHOULD CAUSE A RAIN SHADOWING EFFECT.
FOLLOWING THE FRONT SCATTERED SNOW SHOWERS...MAINLY OVER THE
MOUNTAINS...WILL CONTINUE THROUGH SATURDAY AS THE MAIN PULSE OF
PACIFIC MOISTURE DEPARTS TO OUR EAST. SEVERAL SHORTWAVES SHOWN TO
MOVE ACROSS THE REGION UNDER CYCLONIC FLOW THOUGH THE TIMING AND
PLACEMENT OF THESE FEATURES VARY WIDELY BETWEEN THE MODEL SOLUTIONS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

DISCUSSION...VM
AVIATION.....JT
PREV SHORT TERM...GS
PREV LONG TERM....JDS/DD
Hazardous weather outlook, Feb 13, 5:00 AM MST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
500 AM MST SUN FEB 13 2011

IDZ011>016-028>030-033-ORZ061>064-141200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
500 AM MST SUN FEB 13 2011 /400 AM PST SUN FEB 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 2:07 PM MSTWind AdvisoryBOIBaker, Harney, Malheur23 hr

Nearby

High Wind Watches in Oregon, 2011High Wind Watches in Idaho, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.